Cefepime-induced encephalopathy in a COVID-19 patient: a case report

Tomoyuki Nakamura, Tomoaki Yatabe, Naohide Kuriyama, Toshihisa Hiraiwa, Kana Matsumoto, Osamu Nishida

Research output: Contribution to journalArticlepeer-review

Abstract

Prolonged neurological symptoms such as “brain fog” and cognitive impairment have occurred after coronavirus disease 2019 (COVID-19) infection. In this report, we describe impaired consciousness caused by cefepime hydrochloride (CFPM) in a patient with cognitive sequalae of COVID-19. A 56-year-old male patient was diagnosed with penile abscess after COVID-19 infection, and a blood culture detected two drug-resistant Pseudomonas aeruginosa strains. Therefore, CFPM 2 g × twice/day was administered on day 71 after intensive care unit admission. Approximately 48 h after CFPM administration, the patient showed disturbances in consciousness. Contrast-enhanced computed tomography, magnetic resonance imaging, and spinal fluid examination revealed no obvious abnormalities. Therefore, CFPM-induced neurotoxicity was suspected. CFPM was discontinued and ceftazidime 2 g × three times/day was initiated. The patient's consciousness improved 30 h after the final administration of CFPM. Serum CFPM concentrations were 14.2, 21.7, 21.7, and 11.9 μg/mL on days 1, 2, and 3 after the initiation of CFPM and on the day after CFPM was discontinued, respectively. In conclusion, intensivists should pay attention to new neurological symptoms such as CFPM-induced encephalopathy in patients with prolonged neurological symptoms after COVID-19 infection.

Original languageEnglish
Pages (from-to)432-435
Number of pages4
JournalJournal of Anesthesia
Volume36
Issue number3
DOIs
Publication statusPublished - 06-2022

All Science Journal Classification (ASJC) codes

  • Anesthesiology and Pain Medicine

Fingerprint

Dive into the research topics of 'Cefepime-induced encephalopathy in a COVID-19 patient: a case report'. Together they form a unique fingerprint.

Cite this